Advertisement

Sobolev Spaces and their Relatives: Local Polynomial Approximation Approach

  • Yuri Brudnyi
Part of the International Mathematical Series book series (IMAT, volume 9)

Abstract

The paper presents a survey of the theory of local polynomial approximation and its applications to the study of the classical spaces of smooth functions. The study includes such topics as embeddings and extensions, pointwise differentiability and Luzin type theorems, nonlinear approximation by piecewise polynomials and splines, and the real interpolation.

Keywords

Sobolev Space Local Approximation Besov Space Measurable Subset Morrey Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Artin, M., et al.: The situation in Soviet mathematics. Notices Am. Math. Soc. November, 495–497 (1978)Google Scholar
  2. 2.
    Bergh, J., Lofstrom, J.: Interpolation Spaces. An Introduction. Springer (1971)Google Scholar
  3. 3.
    3.Birman, M., Solomyak, M.: Piecewise-polynomial approximation of functions of the classes W p α (Russian). Mat. Sb. 73, 331–355, (1967); English transl.: Math. USSR- Sb. 2 (1967)MathSciNetGoogle Scholar
  4. 4.
    4.Brown, L., Lucier, B.: Best approximations in L 1 are near better in L p ε,p < 1. Proc. Am. Math. Soc. 120, 97–100 (1994)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    5.Brudnyi, A., Brudnyi, Yu.: Metric spaces with linear extensions preserving Lipschitz condition. Am. Math. J. 129, 217–314 (2007)MathSciNetGoogle Scholar
  6. 6.
    6.Brudnyi, Yu.: On local best approximation of functions by polynomials (Russian). Dokl. Akad. Nauk SSSR 161, 746–749 (1965)MathSciNetGoogle Scholar
  7. 7.
    7.Brudnyi, Yu.: A multidimensional analog of a theorem of Whitney. Mat. Sb. 82(124), 175–191 (1970); English transl.: Math. USSR-Sb. 11, 157–170 (1970)MathSciNetGoogle Scholar
  8. 8.
    8.Brudnyi, Yu.: On an extension theorem (Russian). Funk. Anal. Pril. 4, 96–97 (1970); English transl.: Funct. Anal. Appl. 4, 252–253 (1970)MathSciNetGoogle Scholar
  9. 9.
    9.Brudnyi, Yu.: Spaces defined by local polynomial approximations (Russian). Tr. Mosk. Mat. Obshch. 24, 69–132 (1971); English transl.: Trans. Mosc. Math. Soc. 24, 73–139 (1971)MathSciNetGoogle Scholar
  10. 10.
    10.Brudnyi, Yu.: Local approximations and differential properties of functions of several variable (Russian). Uspekhi Mat. Nauk 29, 163–164 (1974)MathSciNetGoogle Scholar
  11. 11.
    11.Brudnyi, Yu.: Spline approximation of functions of bounded variation (Russian). Dokl. Akad. Nauk SSSR 215, 611–613 (1974); English transl.: Sov. Math., Dokl. 15 (1974)Google Scholar
  12. 12.
    12.Brudnyi, Yu.: Rational approximation and embedding theorems. Dokl. Akad. Nauk SSSR 247, 269–272 (1979); English transl.: Sov. Math., Dokl. 20 (1979)MathSciNetGoogle Scholar
  13. 13.
    13.Brudnyi, Yu.: Adaptive approximation of functions with singularities. Tr. Mosk. Mat. Obshch. 55, 149–242 (1994) English transl.: Trans. Mosc. Math. Soc. 123–186 (1994)MathSciNetGoogle Scholar
  14. 14.
    Brudnyi, Yu.: Taylor spaces — approximation space theory approach In: Function Spaces VI, pp. 100–105. World Science (2003)Google Scholar
  15. 15.
    Brudnyi, Yu.: Multivariate functions of bounded variation In: Banach Spaces and their Applications in Analysis, pp. 37–57. de Guyter (2007)Google Scholar
  16. 16.
    16.Brudnyi, Yu., Ganzburg, M.: On an extremal problems for polynomials in n-variables. Izv. Akad. Nauk SSSR 37, 344–355 (1973); English transl.: Math. USSR-Izv. 7, 345– 356 (1973)MathSciNetGoogle Scholar
  17. 17.
    Brudnyi, Yu., Krugljak, N.: Interpolation Functors and Interpolation Spaces. North Holland (1991)Google Scholar
  18. 18.
    Brudnyi, Yu., Shvartsman, P.: On traces of Triebel-Lizorkin spaces to uniform domains [In preparation]Google Scholar
  19. 19.
    19.Calderón, A.: Estimates for singular integral operators in terms of maximal functions. Stud. Math. 44, 563–582 (1972)MATHGoogle Scholar
  20. 20.
    20.Calderón, A., Scott, R.: Sobolev type inequalities for p > 0. Stud. Math. 62, 75–92 (1978)MATHGoogle Scholar
  21. 21.
    21.Calderón, A., Zygmund, A.: Local properties of solutions of elliptic partial differential equations. Stud. Math. 20, 171–225 (1961)MATHGoogle Scholar
  22. 22.
    22.Campanato, S.: Proprietá di una famiglia di spazi funzionali. Ann. Scuola Norm. Super. Pisa, Cl. Sci. (4) 18, 137–160 (1964)MathSciNetGoogle Scholar
  23. 23.
    23.Carbery, A., Wright, J.: Distributional and L p norm inequalities for polynomials over convex bodies in Rn. Math. Research Lett. 8, 233–248 (2001)MATHMathSciNetGoogle Scholar
  24. 24.
    24.Cohen, A., DeVore, R., Petrushev, P., Xu, H.: Nonlinear approximation and the space BV (R2). Am. J. Math. 114, 587–628 (1999)Google Scholar
  25. 25.
    DeVore, R.: Nonlinear approximation. In: Acta Numer. Birkhäuser (1998)Google Scholar
  26. 26.
    26.DeVore, R., Sharpley, R.: Maximal functions measuring smoothness. Mem. Am. Math. Soc. 47. no. 293, 1–115 (1984)Google Scholar
  27. 27.
    27.Dorronsoro, J.: Poisson integrals of regular functions. Trans. Am. Mat. Soc. 297, 669–685 (1986)MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    de Guzman, M.: Differentiation of Integrals in Rn. Springer (1975)Google Scholar
  29. 29.
    29.Jones, P.: Quasiconformal mappings and extendability of Sobolev spaces. Acta Math. 147, 71–88 (1981)MATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    30.John, F., Nirenberg, L.: On functions of bounded mean oscillation. Commun. Pure Appl. Math. 14, 415–426 (1961)MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    31.Kadets, M., Snobar, M.: Certain functionals on the Minkowski compactum (Russian). Mat. Zametki 10, 453–457 (1971); English transl.: Math. Notes 10 (1971)MATHMathSciNetGoogle Scholar
  32. 32.
    32.Krugljak, N.: Smooth analogs of the Calderón-Zygmund decomposition, quantitative covering theorems and the K-functional of the couple (L q, W p k) (Russian). Algebra Anal. 8, 110–160 (1996); English transl.: St. Petersbg. Math. J. 8, 617–649 (1997)Google Scholar
  33. 33.
    33.Maz'ya, V.G.: Sobolev Spaces. Springer-Verlag, Berlin-Tokyo (1985)Google Scholar
  34. 34.
    34.Oskolkov, K., Approximation properties of a summable function on sets of full measure (Russian). Mat. Sb. 103, 563–589 (1977); English transl.: Math. USSR-Sb. 32 (1977)MathSciNetGoogle Scholar
  35. 35.
    35.Peetre, J.: Remarques sur les espaces de Besov. Le cas 0 < p < 1. C. R. Acad. Sci. Paris 277, 947–949 (1973)MATHMathSciNetGoogle Scholar
  36. 36.
    36.Peetre, J., Svenson, E.: On the generalized Hardy inequality of McGehee, Pigno and Smith and the problem of interpolation between BMO and a Besov space. Math. Scand. 54, 221–241 (1984)MATHMathSciNetGoogle Scholar
  37. 37.
    Petrushev, P.: Nonlinear approximation. Approxim. Theory [To appear]Google Scholar
  38. 38.
    38.Riesz, F., Sz-Nagy, B.: Lecons d'Analyse Fonctionelle. Akad Kiadó, Budapest (1952)Google Scholar
  39. 39.
    Shvartsman, P.: Extension of functions preserving order of decreasing for (k, p)-modulus of continuity (Russian). In: Investigations in the Theory of Multivariate Functions, pp. 149–160. Yaroslavl' State Univ., Yaroslavl' (1980)Google Scholar
  40. 40.
    Shvartsman, P.: Extension Theorems Preserving Local Polynomial Approximation. (Russian). Yaroslavl' (1986)Google Scholar
  41. 41.
    Shvartsman, P.: Sobolev W p 1-spaces on closed subsets of Rn [To appear]Google Scholar
  42. 42.
    42.Strömberg, J.-O.: Bounded mean oscillation with Orlicz norms and duality of Hardy spaces. Indiana Univ. Math. J. 28, 511–544 (1979)CrossRefMathSciNetGoogle Scholar
  43. 43.
    43.Timan, A.F.: Theory of Approximation of Functions of Real Variable. Pergamon Press, Oxford (1963)MATHGoogle Scholar
  44. 44.
    44.Triebel, H.: Theory of Function Spaces. Birkhäuser, Basel (1983)Google Scholar
  45. 45.
    45.Triebel, H.: Theory of Function Spaces II. Birkhäuser, Basel (1992)MATHGoogle Scholar
  46. 46.
    46.Whitney, H.: On functions of bounded n-differences. J. Math. Pures Appl. 36, 67–95 (1957)MATHMathSciNetGoogle Scholar
  47. 47.
    Ziemer, W.P.: Weakly Differentiable Functions. Springer (1989)Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Technion — Israel Institute of TechnologyIsrael

Personalised recommendations